Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 105, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 23, 2020, 10:22 PM CDT for 5 counties in Mississippi. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2020, 10:22 PM CDT (03:22 UTC)
- Expired
- Sep 24, 2020, 3:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, MS, Copiah County, MS, Hinds County, MS, Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 51 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.0
The text
As transmitted.
729
WGUS54 KJAN 240322
FFWJAN
MSC021-029-049-121-127-240615-
/O.NEW.KJAN.FF.W.0105.200924T0322Z-200924T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1022 PM CDT Wed Sep 23 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Copiah County in central Mississippi...
Southwestern Hinds County in central Mississippi...
Southwestern Rankin County in central Mississippi...
Western Simpson County in central Mississippi...
East Central Claiborne County in southwestern Mississippi...
* Until 115 AM CDT.
* At 1022 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Crystal Springs, Hazlehurst, Star, Union, Terry, Utica, Hopewell,
Gallman, Whites, Dry Grove, Rockport, Harrisville, Piney Woods,
Shivers, Carpenter, Georgetown and Braxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3214 9063 3212 9005 3208 8994 3176 8998
3176 9013 3173 9020 3170 9034 3198 9052
3198 9079 3209 9079
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-4 INCHES IN 3 HOURS
$$
JM2 follow-up statements
477
WGUS54 KJAN 240607
FFWJAN
MSC021-029-049-121-127-240815-
/O.EXT.KJAN.FF.W.0105.000000T0000Z-200924T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
107 AM CDT Thu Sep 24 2020
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Central Copiah County in central Mississippi...
Southwestern Hinds County in central Mississippi...
Southwestern Rankin County in central Mississippi...
Western Simpson County in central Mississippi...
East Central Claiborne County in southwestern Mississippi...
* Until 315 AM CDT.
* At 107 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Crystal Springs, Hazlehurst, Star, Union, Terry, Utica, Hopewell,
Gallman, Whites, Dry Grove, Rockport, Harrisville, Piney Woods,
Shivers, Carpenter, Georgetown and Braxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3214 9063 3212 9005 3208 8994 3176 8998
3176 9013 3173 9020 3170 9034 3198 9052
3198 9079 3209 9079
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS
$$
22558
WGUS74 KJAN 240810
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
310 AM CDT Thu Sep 24 2020
MSC021-029-049-121-127-240820-
/O.EXP.KJAN.FF.W.0105.000000T0000Z-200924T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Claiborne MS-Copiah MS-Hinds MS-Rankin MS-Simpson MS-
310 AM CDT Thu Sep 24 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 315 AM CDT EARLY THIS MORNING
FOR CENTRAL COPIAH, SOUTHWESTERN HINDS, SOUTHWESTERN RANKIN, WESTERN
SIMPSON AND EAST CENTRAL CLAIBORNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 100 PM CDT Thursday for
portions of central Mississippi...north central Mississippi...
northeast Mississippi...south central Mississippi...southwest
Mississippi and west central Mississippi.
LAT...LON 3214 9063 3212 9005 3208 8994 3176 8998
3176 9013 3173 9020 3170 9034 3198 9052
3198 9079 3209 9079
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 4:36 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Sep 23, 4:36 PM CDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
436 PM CDT Wed Sep 23 2020
.DISCUSSION...
Through tonight: Not much has changed from thinking earlier
today. Concerns for flash flooding and severe weather continue
through tonight into Thursday as tropical moisture associated with
the remnant low for Beta interacts with the mid level shortwave
trough to our north to create a very efficient heavy rainfall
scenario. This is particularly the case for locations along/NW of
the Natchez Trace Parkway where baroclinity seems to be most
enhanced thanks to persistent rainfall in the Delta region. Strong
frontal convergence should help to balance the convective
processes and keep the heavy rainfall threat from shifting much
further southeast, but latest radar trends do support the
southward shift, and we may need to adjust the HWO/FFA products a
little more to the SE. In addition, a low-end severe threat
remains for mainly southwest portions where the effective SRH of
200-300 m2/s2 is combining with MUCAPE up to 1000 j/kg near low
center to support brief tornado potential, mainly through early
evening.
For Thursday: the low will be pushing out early with diminishing
frontal convergence and associated heavy rainfall threat. But
with daytime heating and destabilization, some threat for a few
storms with brief tornado potential could redevelop over eastern
MS after daybreak per SPC, but the time window for this occurring
has been shrinking given the quick system exit. /EC/
Thursday night through Wednesday: The forecast period starts off
tomorrow night with the remnants of "Beta" lifting through the
Tennessee Valley with drier air filtering back into the region. An
elongated positively tilted trough will linger across the
Southern Plains and into the Lower Mississippi Valley, but dry air
with PWATs falling below 1" will preclude any rain chances
outside of a stray shower or two across eastern Mississippi
through the weekend. Temperatures will gradually rebound with
afternoon highs warming back into the low to mid 80s. Heading into
next week, a series of digging northern stream troughs will push
two cold fronts through the area. The first front is progged to
move through on Monday with a second reinforcing front around the
Tuesday/Wednesday timeframe. A few isolated showers may accompany
these fronts, but widespread rainfall is not expected at this
time. Temperatures will fall behind the fronts with highs in the
upper 60s to low 70s by next Wednesday. Morning lows could also
fall into the upper 40s in some locations, which would be well
below normal even for early October. /TW/
&&
.AVIATION...
18Z TAF discussion:
The remnants of Beta combined with an upper level trough will
bring hazardous conditions for aviation interests this forecast
period. Widespread SHRA currently impacting mainly the GLH/GWO
area will expand eastward with greater TSRA potential developing
by this evening and through the overnight as the remnant low
center tracks roughly along/NW of the HEZ-JAN-GTR corridor.
Likewise, IFR category ceilings are forecast to become widespread
overnight and persist through most of Thursday morning. Surface
winds will be rather gusty and variable in direction depending on
the relative surface low position. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 67 77 65 80 / 94 78 18 8
Meridian 66 79 66 82 / 82 78 24 17
Vicksburg 66 76 64 81 / 100 51 11 9
Hattiesburg 70 82 66 83 / 77 64 13 13
Natchez 67 75 64 80 / 100 55 9 9
Greenville 62 73 62 80 / 97 61 14 9
Greenwood 62 74 62 80 / 100 75 20 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ018-019-
025>038-040>045-047>050-053-054-059>061.
LA...Flash Flood Watch through Thursday afternoon for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.
&&Hazardous weather outlook, Sep 23, 10:07 PM CDT, 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1007 PM CDT Wed Sep 23 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036- 040>042-047-060-250315- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes- Issaquena-Sharkey-Yazoo-Warren-Adams- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Limited TIMING...remainder of tonight through Thursday Heavy rainfall of several inches will continue to bring a threat for localized flash flooding tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ028>033-037-038-043-053-059-250315- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston- Madison MS-Claiborne-Jefferson- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Elevated TIMING...remainder of tonight through Thursday Areas of flash flooding are likely as 4 to 6 inches of rainfall are possible across the area tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ044-045-048>050-054-055-061-062-250315- Leake-Neshoba-Hinds-Rankin-Scott-Copiah-Simpson-Franklin MS- Lincoln- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight through Thursday FLOODING THREAT...Elevated TIMING...remainder of tonight through Thursday Isolated severe storms capable of producing a brief tornado or two will remain possible tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) Areas of flash flooding are likely as 4 to 6 inches of rainfall are possible across the area tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Thursday. MSZ039-046-051-052-056>058-063>065-250315- Noxubee-Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Lawrence- Jefferson Davis-Covington- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight through Thursday FLOODING THREAT...Limited TIMING...remainder of tonight through Thursday Isolated severe storms capable of producing a brief tornado or two will remain possible tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) Heavy rainfall will continue to bring a threat for localized flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Thursday. MSZ066-072>074-250315- Jones-Marion-Lamar-Forrest- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight through Thursday Isolated severe storms capable of producing a brief tornado or two will remain possible tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Thursday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:37 PM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 23, 8:10 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 23, 8:36 PM CDT | Tornado Warning | JAN | Claiborne, Jefferson | 28 min |
| Sep 23, 10:04 PM CDT | Tornado Warning | JAN | Copiah, Hinds | 29 min |
| Sep 23, 11:26 PM CDT | Flash Flood Warning | JAN | Copiah, Lawrence, Lincoln | 4 hr |
| Sep 24, 12:47 AM CDT | River Flood Warning | JAN | Franklin | 15 hr |
| Sep 24, 8:52 AM CDT | Areal Flood Warning | JAN | Franklin | 3 hr |
| Sep 24, 11:51 AM CDT | Areal Flood Warning | JAN | Franklin | 5 hr |
| Sep 24, 2:07 PM CDT | River Flood Warning | JAN | Madison, Yazoo | 6 days |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.